Letters to the Editor
Chloramphenicol for conjunctivitis
- T.J.P. Hodson, 1026de18a10f84c2
- Aust Prescr 1996;19:3-6
- 1 July 1996
- DOI: 10.18773/austprescr.1996.059
The Editorial Executive Committee welcomes letters, which should be less than 250 words. Before a decision to publish is made, letters which refer to a published article may be sent to the author for a response. Any letter may be sent to an expert for comment. When letters are published, they are usually accompanied in the same issue by their responses or comments. The Committee screens out discourteous, inaccurate or libellous statements. The letters are sub-edited before publication. Authors are required to declare any conflicts of interest. The Committee's decision on publication is final.
Editor, – Dr J.P. O'Brien's letter to the editor regarding the use of chloramphenicol for conjunctivitis ('Letters' Aust Prescr 1996;19:4-5) prompts me to write. That letter quotes from an editorial1 which refers to a letter2 published in the U.S.A.
In 1982 a fatal case of aplastic anaemia was reported after the use of topical chloramphenicol.3 Since then a national registry has collected 22 cases of various blood dyscrasias, ranging from aplastic anaemia to pancytopenia. Only 7 cases were fully investigated and reported in the literature. It has taken 13 years to collect this handful of cases. Given the lack of full investigation, possibly two-thirds of the cases may not be causally related, yet the inference remains. The published reports cluster around the original case report.
If chloramphenicol is so widely used locally, given the lack of other suitable and efficacious agents, why are we not seeing the problems of aplastic anaemia or blood dyscrasias reported overseas? It may reflect difficulties in reporting adverse drug reactions, but it also suggests that a problem has been highlighted where none exists. Given recent changes in informed consent guidelines, it would be timely to resolve this issue. If the Adverse Drug Reactions Advisory Committee is aware of local cases, perhaps it should be seeking to have chloramphenicol banned altogether. If they are not, then the warnings in current prescribing information should be amended.
Eye Surgeon and Physician
Mount Gambier, S.A.
The Adverse Drug Reactions Advisory Committee has received 8 reports of aplastic anaemia in association with chloramphenicol since it began collecting data in 1972. Only 3 cases involved topical formulations and, as all these patients were taking other drugs, there are no reports of aplastic anaemia due to chloramphenicol eye drops or ointment alone. As over a million prescriptions are written every year for these formulations, the risk of aplastic anaemia must be negligible, if it exists at all. In view of this controversy, the Therapeutic Goods Administration plans to review the product information of the chloramphenicol preparations.
The estimated number of prescriptions dispensed for chloramphenicol eye drops and eye ointment in the community (as supplied by the Drug Utilization Sub-Committee of the Pharmaceutical Benefits Advisory Committee) is:
Eye Surgeon and Physician, Mount Gambier, S.A.